Which clinical history findings are characteristic of gastrointestinal (GI) bleeding in neonates?

Updated: Dec 19, 2018
  • Author: Wayne Wolfram, MD, MPH; Chief Editor: Robert K Minkes, MD, PhD  more...
  • Print
Answer

Milk or soy enterocolitis, or allergic colitis, is a cause for vomiting with blood staining after the introduction of these food products into the diet.

Some drugs are implicated in neonatal GI bleeds. These include NSAIDs, heparin, and tolazoline, which are used for persistent fetal circulation.

Indomethacin, which is used for patent ductus arteriosus in neonates, may cause GI bleeding through intestinal vasoconstriction and platelet dysfunction.

Maternal medications can cross the placenta and cause problems in the developing fetus and neonate on delivery. Aspirin, cephalothin, and phenobarbital are well-known causes of coagulation abnormalities in neonates.

Prematurity, neonatal distress, and mechanical ventilation are all associated with stress gastritis.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!